Thunderstorm Wind, Leon
- When
- May 15, 2:15 PM EST
- Where
- Leon County, 0.91 mi NE of Winthrop Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.470, -84.250
A tree was blown down along Centerville Road.
Scattered showers and thunderstorms developed across the area with a few reports of trees down across the Florida Big Bend and large hail in Jackson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Scattered showers and thunderstorms developed across the area with a few reports of trees down across the Florida Big Bend and large hail in Jackson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 15, 12:20 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 120 PM EDT Mon May 15 2023 ...New AVIATION... .NEAR TERM... (Today and tonight) Issued at 156 AM EDT Mon May 15 2023 A fairly active day is expected today as a weak frontal boundary sags southward into the area with a tropical airmass in place and weak steering flow. Scattered to numerous showers and thunderstorms are expected to develop this afternoon, aided by the weak surface boundary and other leftover mesoscale boundaries. Given the weak steering flow and precipitable water values approaching 2 inches, pockets of very heavy rainfall rates are expected which could lead to localized flooding with the expected slow storm motions. Thus, the WPC has a marginal risk of excessive rainfall in place across the area. Heavy rain wording was included in the point and click forecast today to account for this threat. Otherwise, highs today are expected to warm into the upper 80s to lower 90s before convection develops with overnight lows ranging from the mid 60s to near 70. Convection is expected to gradually diminish after sunset. && .SHORT TERM... (Tuesday through Wednesday night) Issued at 156 AM EDT Mon May 15 2023 The very summerlike pattern we've been under the last few days will continue into the middle of the week as the upper level ridge weakens and is replaced by an upper level trough. Additionally, we'll likely see slightly better low-level moisture through the week as low-level flow becomes southwesterly. The best coverage on Tuesday will be across southeast Alabama as a weakening surface trough associated with a dying cold front drifts into the area. While the highest chances will be across southeast Alabama, given the approaching surface trough, storm coverage is still possible across the seabreezes and into the Big Bend and southwest Georgia. Similar conditions are anticipated Wednesday as the moist airmass remains and the influence of the upper level trough enhances afternoon storm coverage. && .LONG TERM... (Thursday through Sunday) Issued at 156 AM EDT Mon May 15 2023 The active pattern continues at least through Thursday as weak upper level troughing remains in place. With plenty of moisture to work with during the hottest part of the afternoon, widely scattered showers and storms are expected again. Looking towards the end of the weekend and into the weekend, northwest flow aloft begins to take over which will possibly decrease rain chances as drier mid-level moves into the region. Temperatures will largely follow the rain chances with cooler highs in the mid to upper 80s on the days with higher rain chances and in the upper 80s to low 90s on the drier afternoons. && .AVIATION... (18Z TAFS) Issued at 115 PM EDT Mon May 15 2023 Scattered to widespread showers are expected this afternoon and evening before diminishing for the overnight hours. Low ceilings and fog will be possible at most sites overnight, with the best chances further west. Otherwise, VFR conditions are expected. && .MARINE... Issued at 1117 AM EDT Mon May 15 2023 Offshore buoys are reporting light winds and seas around 1 foot with a wave period of up 7 seconds this morning. Winds will be mostly light and variable through Tuesday with upper level ridging in place. This will lead to mostly benign seas around 1 foot through Tuesday night. Upper level ridge weakens by Wednesday and south/southwesterly flow will develop ahead a weakening cold front. While the increase in southwesterly winds will lead to higher winds and seas, conditions will likely remain below cautionary levels. Only marine concerns will be showers/storms that move off the mainland. && .FIRE WEATHER... Issued at 156 AM EDT Mon May 15 2023 A summer-like pattern will continue through the next few days with warm temperatures and scattered to numerous afternoon showers and thunderstorms. Fire weather concerns are expected to be minimal due to an abundance of moisture. && .HYDROLOGY... Issued at 156 AM EDT Mon May 15 2023 A wet pattern continues through the next few days as an active summer-like persists. While widespread rainfall amounts will likely not bring flooding, the main flooding risks will revolve around slow moving storms, and where storms train. With high preciptable waters the next few days, localized areas could quickly receive 2 to 4 inches of rain in less than an hour if they are under one of these slow moving or training storms. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 69 87 71 88 / 30 50 10 60 Panama City 71 84 73 85 / 20 30 20 40 Dothan 69 87 68 85 / 50 60 20 70 Albany 68 87 69 87 / 50 50 10 70 Valdosta 66 87 68 87 / 40 40 10 70 Cross City 66 87 69 87 / 30 30 10 40 Apalachicola 72 82 73 82 / 10 20 10 20 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...DVD SHORT TERM...Dobbs LONG TERM....Dobbs AVIATION...Merrifield MARINE...Dobbs FIRE WEATHER...DVD HYDROLOGY...Dobbs
Special Weather Statement
National Weather Service Tallahassee FL
238 PM EDT Mon May 15 2023
FLZ015-026-151915-
Inland Franklin FL-Liberty FL-
238 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of south central
Liberty and north central Franklin Counties through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Carrabelle. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Twin Pole, Sumatra and Owens Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2987 8495 3005 8505 3013 8486 2996 8473
TIME...MOT...LOC 1838Z 226DEG 2KT 3001 8488
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial Weather Statement
National Weather Service Tallahassee FL
239 PM EDT Mon May 15 2023
FLZ034-134-151915-
Coastal Dixie FL-Inland Dixie FL-
239 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of northwestern Dixie
County through 315 PM EDT...
At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross City, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cross City, Shamrock, Hines, Jonesboro, Cross City Airport and Jena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2951 8332 2957 8337 2967 8339 2967 8337
2969 8335 2970 8335 2973 8332 2978 8321
2970 8308 2964 8307
TIME...MOT...LOC 1839Z 224DEG 21KT 2964 8322
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
245 PM EDT Mon May 15 2023
FLZ014-015-114-151915-
Inland Franklin FL-Inland Gulf FL-Coastal Gulf FL-
245 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of southeastern Gulf
and northwestern Franklin Counties through 315 PM EDT/215 PM CDT/...
At 245 PM EDT/145 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Apalachicola, moving northeast at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard Creek, Willis Landing, Buck Siding, Fort Gadsden and White
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2977 8516 2990 8524 2997 8515 3001 8506
3000 8505 2999 8505 2999 8503 2997 8502
2999 8502 2987 8495
TIME...MOT...LOC 1845Z 239DEG 20KT 2988 8510
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
99-OLIVERSpecial Weather Statement
National Weather Service Tallahassee FL
248 PM EDT Mon May 15 2023
FLZ019-028-151930-
Inland Taylor FL-Madison FL-
248 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of north central Taylor
and southwestern Madison Counties through 330 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Perry, moving southwest at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Iddo, Eridu, Ebb, Sirmans and Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3018 8369 3028 8384 3030 8382 3031 8382
3032 8381 3032 8379 3033 8379 3035 8380
3040 8371 3034 8358
TIME...MOT...LOC 1848Z 040DEG 5KT 3033 8371
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial Weather Statement
National Weather Service Tallahassee FL
303 PM EDT Mon May 15 2023
FLZ016-017-151945-
Gadsden FL-Leon FL-
303 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of southeastern Gadsden
and central Leon Counties through 345 PM EDT...
At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tallahassee, Woodville, Florida State University, Tallahassee
Community College, Florida A and M, Midway, Doak Campbell Stadium,
Lake Bradford, Gaither Community Center, Tallahassee Memorial Hosp,
Walker Ford Community Center, South City, Eight Mile Pond, Griffin
Heights, Tallahassee Regional A/P, Governors Square Mall, Midtown,
Apalachee Ridge Estates, Levy Park and Indian Head Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3059 8443 3055 8419 3031 8419 3033 8451
TIME...MOT...LOC 1903Z 010DEG 11KT 3050 8432
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGSpecial Weather Statement
National Weather Service Tallahassee FL
305 PM EDT Mon May 15 2023
GAZ157-151930-
Grady GA-
305 PM EDT Mon May 15 2023
...A strong thunderstorm will impact portions of southeastern Grady
County through 330 PM EDT...
At 305 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cairo. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cairo, Grady Co A/p, Princes Still and Pine Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3092 8408 3074 8409 3074 8424 3081 8431
3095 8422
TIME...MOT...LOC 1905Z 125DEG 3KT 3087 8417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
73-YOUNGThe Tallahassee radar (KTLH), 11 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down along Centerville Road.
A tree was blown down along Tram Road.
Hail around golf ball size was reported on social media near Alford.
A power line and tree were blown down across the road on Tennessee Street in Alford.
Power lines were blown down in the Quincy area.
A tree was blown down on Harvey Mill Road at Mill Hollow Drive.
A tree was blown down onto Fulton Harvey Road.
A tree was blown down onto Martin Luther King Blvd.
The Florida Highway Patrol reported trees down on I-10 at Mile Marker 246, blocking the eastbound travel lanes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092830, 1092831, 1092832, 1092833, 1092834, 1092835, 1092836, 1092838, 1092839.